MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) SYSTEM 002-1100 15W THERMAL THERAPY; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) SYSTEM 002-1100 15W THERMAL THERAPY; POWERED LASER SURGICAL INSTRUMENT
Catalog Number 002-1100
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information was unavailable from the site.During follow-up on 3/31/2016, the medtronic representative reported that she was present during the procedure.The laser fiber was completely secured in the laser when this issue occurred.It behaved normally on subsequent sessions without laser connection being changed in between.During software analysis it was found that the point targets used during the actual case for temperature monitoring show their placement by the boundary of the damage area and therefore presenting relatively low temperature development respect to the maximum elsewhere achieved, as expected.It was noticed that the placement of the laser diffusing fiber tip was around the mid-brain in between left and right brain and therefore it seems not completely embedded in gray matter tissue but in a region where the heat transfer behavior differs from the most usual cases where the ldf is completely embedded in gray matter (or otherwise a tumor).This may give the perception of irregular heat transfer than usually noticed when the laser is completely embedded in the gray matter tissue.This interpretation seems to be supported by the noticed development where a very short time was waited for closing the session after turning the laser off but still noticing a quick cooling of the tissue towards baseline (tbody) temperature; this was noticed in both the session movie and the temperature development graphs (sudden drop of the curve at the end of the graph).Conclusion: temperature behavior seems to be reliable and developing as expected.No malfunction or unexpected behavior was encountered.Slight difference in temperature development perception may have been due to the placement of the laser diffusing fiber not completely embedded in gray matter tissue.The software investigation found that a probable cause was unable to be determined without further information since the on-going investigation proved to be inconclusive based on the information provided.The core fiber 10mm tip was returned to the manufacturer for analysis.Investigation found that the returned laser diffusing fiber (ldf) has a break near the tip that may have caused the reported issue.The hardware investigation found that reported event may be related to a physical damage failure mode; ldf pieces broken.Additional hardware investigation information reported that the ldf was not returned within its original packaging, but was returned in a specimen bag.The optical fiber could have been broken during the procedure or in repackaging.The specimen bag is too small to maintain the minimum bend radius of the optical fiber.Since the optical fiber is broken proximal to the laser diffusing tip it will not function properly because the laser light will be emitted from the broken portion of the optical fiber instead of the laser diffusing tip.Due to the improper packaging of the device when it was returned, the cause of the complaint cannot be determined.
 
Event or Problem Description
A medtronic representative reported that the surgeon reported irregular heating during one of the laser induced thermal therapy sessions.The medtronic representative suggested to the surgeon that a possible cause may have been nearby heat sinks, however he requested that the laser be tested.The patient treatment was able to be completed as planned with the thermal therapy system.There was no impact on patient outcome.There was no reported delay to the procedure due to this issue.

Brand Name
SYSTEM 002-1100 15W THERMAL THERAPY
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6397503
Report Number1723170-2017-01116
Device Sequence Number13460274
Product Code GEX
UDI-Device Identifier00643169584440
UDI-Public00643169584440
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K081656
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 03/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number002-1100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2016
Initial Report FDA Received Date03/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1